Arizona, 2010Flash Flood in Arizona, July 28, 2010
July 28, 2010 · NWS PSR · 1 event in 1 county or zone
Slow moving strong thunderstorms hit parts of Gila County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving strong thunderstorms hit parts of Gila County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 28, 5:15 PM MST, 5 minutes earlier.
Area forecast discussion, Jul 28, 5:15 PM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
515 PM MST WED JUL 28 2010
.UPDATED...UPDATED AVIATION DISCUSSION.
&&
.SYNOPSIS...
SEVERAL LOW PRESSURE SYSTEMS WILL MOVE TOWARD ARIZONA THE NEXT FEW
DAYS...LEADING TO AN INCREASE IN RAIN CHANCES MOST AREAS.
THUNDERSTORM ACTIVITY WILL PEAK THURSDAY ACROSS ARIZONA AS ONE LOW
MOVES IN FROM THE EAST...WITH ANOTHER UP TICK SATURDAY FOR ARIZONA
AND SOUTHEAST CALIFORNIA AS ANOTHER LOW ARRIVES FROM THE SOUTH.
TEMPERATURES WILL TREND DOWN HEADING INTO THE WEEKEND DUE TO
INCREASED CLOUD COVER AND SHOWER AND THUNDERSTORM ACTIVITY. DRIER
AIR WILL FILTER IN EARLY NEXT WEEK CAUSING RAIN CHANCES TO DROP AND
TEMPERATURES TO RISE.
&&
.DISCUSSION...
SAT AND RADAR TRENDS ARE SHOWING ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS OVER SOUTH-CENTRAL ARIZONA EASTWARD. STORM MOVEMENT
APPEARS RELATIVELY SLOW...OUT OF THE EAST AT 10KT OR SO...WITH THE
BIGGEST THREAT THIS AFTERNOON AND EARLY EVENING BEING MODERATE TO
HEAVY RAINFALL. PWATER OVER THE CENTRAL DESERTS IS AROUND 2.25
INCHES...AT LEAST THREE STANDARD DEVIATIONS ABOVE NORMAL FOR THIS
TIME OF YEAR. MODIFIED 12Z PSR SOUNDING...USING A MEAN LAYER MIXING
RATIO OF 14 G/KG AND AFTERNOON SFC TEMPS AROUND 100...YIELD SEVERAL
HUNDRED J/KG OF CAPE WITH MINIMAL CIN. WE STARTED OFF WITH LESS
CLOUD COVER OVER THE CENTRAL DESERTS THAN WE HAVE THE PAST FEW
MORNINGS...AND GIVEN THE UNUSUALLY HIGH AMOUNTS OF MOISTURE AND
INCREASING INSTABILITY WITH WARMING TEMPS...IT SHOULD NOT TAKE MUCH
TO GET TALL STORMS GOING THIS AFTERNOON/EVENING WITH SIGNIFICANT
RAINFALL AMOUNTS ON THE ORDER OF ONE INCH PER HOUR OR MORE. THE
GREATEST RAINFALL THREAT REMAINS OVER THE HIGHER TERRAIN OF SOUTHERN
GILA COUNTY AND NORTHWESTERN PINAL COUNTY. THE CHANCE FOR SEVERE
/60MPH OR GREATER/ WINDS IS NOT GENERALLY A THREAT TODAY...BUT
CANNOT RULE OUT A MET MICROBURST. WENT WITH COVERAGE WORDING IN THE
ZONES...SCATTERED SHOWERS/THUNDERSTORMS WITH A 40% CHANCE OF
MEASURABLE RAIN ACROSS THE PHOENIX METRO AREA. THE THREAT DECREASES
/SOMEWHAT/ INTO THE EVENING AND OVERNIGHT HOURS...BUT WILL HANG ONTO
SLIGHT CHANCE THROUGH EARLY MORNING HOURS.
A VERY MOIST FLOW WILL CONTINUE INTO THE WEEKEND...WITH A GENERAL
INCREASE IN THE THREAT OF SHOWERS/THUNDERSTORMS. BEYOND TODAY...
FORECAST FOCUSES ON THE NEXT WAVE /INVERTED TROUGH/ CURRENTLY
SPINNING OVER NORTHERN TEXAS AND EXPECTED TO MOVE THROUGH NEW MEXICO
AND INTO ARIZONA THURSDAY/FRIDAY. HAVE INCREASED THE POPS FOR THIS
TIME PERIOD...WITH THE GREATEST THREAT ONCE AGAIN HEAVY RAINFALL AND
POSSIBLE FLOODING. MEANWHILE...TEMPS WILL REMAIN BELOW NORMAL FOR
THIS TIME OF YEAR.
FEW CHANGES MADE BEYOND THE FRIDAY PERIOD...AND THE PREVIOUS
DISCUSSION/FORECAST REMAIN ON TRACK...
PREVIOUS DISCUSSION...
THINKING NOW IS THAT THURSDAY WILL SEE MUCH MORE ACTIVITY ACROSS OUR
EASTERN CWA AS THE EFFECTS OF THE LOW OVER TEXAS ARE BETTER FELT AS
IT MOVES INTO NEW MEXICO. INSTABILITY SHOULD BE A BIT HIGHER...SREF
PROBABILITIES OF MLCAPE HIGHER THAN 1000 J/KG PERK-UP THURSDAY...AND
AN AREA OF Q-VECTOR CONVERGENCE WILL BE MOVING INTO THE EASTERN HALF
OF ARIZONA BY THE EVENING. STORM MOTION WILL STILL BE OUT OF THE
EAST AT 10-15 KT HELPING TO PUSH STORMS INTO THE PHOENIX AREA.
CURRENT PRECIPITABLE WATER VALUES ARE APPROACHING RECORD HIGH VALUES
THUS HEAVY RAIN WORDING WAS ADDED TO THE GRIDS FOR TODAY AND
THURSDAY. HEAVY RAIN/FLASH FLOODING THREAT WILL ALSO BE PLAYED-UP IN
THE HAZARDOUS WEATHER OUTLOOK ISSUED LATER THIS MORNING. DON/T
EXPECT ACTIVITY TO BE WIDESPREAD ENOUGH TO WARRANT A FLASH FLOOD
WATCH.
POPS AND TEMPERATURES COME DOWN A BIT FRIDAY AFTER AN EXPECTED
ACTIVE THURSDAY. ANOTHER UPPER LEVEL LOW...CURRENTLY WEST OF THE
YUCATAN PENINSULA...WILL ROUND THE SOUTHWEST PERIPHERY OF THE H5
ANTI-CYCLONE SATURDAY AND SUNDAY WHICH WILL KEEP TEMPERATURES
COOLER...PLENTY OF CLOUDS AROUND...AND MAY ENHANCE CONVECTION A BIT.
BOUNDARY LAYER FINALLY STARTS TO DRY OUT MONDAY INTO THE MIDDLE OF
NEXT WEEK AS WEST COAST TROUGHING EDGES EASTWARD. DROPPED POPS DOWN
TO CLIMATOLOGY LEVELS FOR NEXT WEEK. TEMPERATURES WILL WARM
AGAIN...APPROACHING OR SLIGHTLY EXCEEDING NORMAL LEVELS.
&&
.AVIATION...
SOUTH-CENTRAL AZ...INCLUDING KPHX...KIWA AND SURROUNDING AIRFIELDS...
TO 07Z THU...SCT SHWRS AND TSTMS TOPS TO 45 THSD WITH VARIABLE WIND
GUSTS TO 40 KNOTS. SCT CLDS NEAR 45 HUNDRED WITH BKN-OVC CLDS BASED
NEAR 6 THSD MSL. BETWEEN 07Z THU AND 11Z THU...BKN CLDS BASED NEAR 6
THSD AGL WITH ISOLATED SHOWERS. FROM 11Z THU TO 18Z THU...SCT CLDS
NEAR 6 THSD WITH BASES NEAR 10 THSD.
SOUTHEASTERN CA...INCLUDING KIPL...KBLH AND SURROUNDING AIRFIELDS...
EXPECT SOUTHERLY WINDS 5 TO 15 KTS WITH SCT-BKN CLOUDS AOA 12K FT.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
FRIDAY THROUGH TUESDAY...
PRECIP CHANCES WILL LINGER THROUGH FRIDAY WITH DRIER WEATHER
EXPECTED SATURDAY THROUGH EARLY NEXT WEEK. HUMIDITIES WILL DROP ON
SUNDAY AS DRIER AIR IS ADVECTED INTO THE REGION. NO SIGNIFICANT
SYNOPTIC SCALE WINDS EXPECTED AT ANY TIME DURING THE FORECAST
PERIOD.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...FLOOD WATCH UNTIL 9 PM MST THIS EVENING AZZ024-028.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...WANEK/INIGUEZ
AVIATION...PVASQUEZ
FIRE WEATHER...LEINS
Hazardous weather outlook, Jul 28, 5:09 AM MST, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
509 AM MST WED JUL 28 2010
AZZ021>024-026>028-291215-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
509 AM MST WED JUL 28 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON OVER THE MOUNTAINS OF
EASTERN AND SOUTHERN ARIZONA...INCLUDING THE GLOBE-MIAMI AREA...THEN
MIGRATE INTO THE CENTRAL ARIZONA DESERTS...INCLUDING THE PHOENIX
AREA...THIS EVENING. WITH THE ATMOSPHERE CURRENTLY VERY MOIST HIGH
RAINFALL RATES WILL BE POSSIBLE WITH ANY THUNDERSTORM THAT DEVELOPS.
STORMS WILL GENERALLY BE SLOW MOVING RAISING THE THREAT OF LOCALIZED
FLASH FLOODING. GUSTY WINDS AND FREQUENT LIGHTNING WILL ALSO BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
GREATER THUNDERSTORM COVERAGE IS EXPECTED THURSDAY AFTERNOON AND
EVENING. HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING WILL REMAIN
POSSIBLE AS WELL AS GUSTY WINDS AND FREQUENT LIGHTNING.
LESS THUNDERSTORM ACTIVITY IS EXPECTED FRIDAY FOLLOWED BY ANOTHER
INCREASE SATURDAY. THE AIRMASS WILL STILL BE VERY MOIST THROUGH
SATURDAY MEANING LOCALIZED FLASH FLOODING WILL REMAIN POSSIBLE.
THUNDERSTORM ACTIVITY WILL BEGIN TO DECREASE IN COVERAGE SUNDAY THEN
BE CONFINED TO THE EASTERN ARIZONA MOUNTAINS MONDAY THROUGH
WEDNESDAY. MOISTURE LEVELS WILL LOWER ALLOWING THE FLASH FLOOD THREAT
TO DECREASE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS...INCLUDING RAINFALL REPORTS...ACCORDING TO STANDARD
OPERATING PROCEDURES.
SPOTTER ACTIVATION WILL NOT BE NEEDED.
AZZ020-025-CAZ030>033-291215-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
509 AM MST WED JUL 28 2010 /509 AM PDT WED JUL 28 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA
AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
NO WEATHER HAZARDS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS WILL BE POSSIBLE SUNDAY AS A LOW PRESSURE SYSTEM MOVES
NORTH OUT OF SONORA INTO THE SOUTHWEST U.S. LOCALIZED FLASH FLOODING
WILL BE POSSIBLE AS THE ATMOSPHERE WILL BE VERY MOIST. GUSTY WINDS IN
EXCESS OF 45 MPH AND FREQUENT LIGHTNING WILL ALSO BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Jul 28, 3:51 PM MST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
351 PM MST WED JUL 28 2010
AZZ024-282315-
GILA AZ-
351 PM MST WED JUL 28 2010
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
UNTIL 415 PM MST
AT 345 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTH OF GLOBE...MOVING NORTHWEST AT 10
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
GLOBE...
SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK SHELTER
INDOORS UNTIL THE STORM PASSES.
HEAVY RAIN IS ALSO FALLING WITH THIS STORM...WHICH MAY RESULT IN
FLOODING OF LOW-LYING AREAS. MOTORISTS ON HIGHWAY 77 SOUTH OF GLOBE
SHOULD TRAVEL WITH CAUTION.
LAT...LON 3339 11098 3350 11088 3328 11062 3308 11082
TIME...MOT...LOC 2250Z 129DEG 7KT 3327 11078
WOODALL
Local storm report, Jul 28, 4:19 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
419 PM MST WED JUL 28 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HEAVY RAIN 5 SSE PHOENIX 33.47N 112.04W
07/28/2010 U0.00 INCH MARICOPA AZ TRAINED SPOTTER
VISIBILITY 500 FEET IN HEAVY RAIN ON HWY AZ 51.
&&
WATERSSpecial weather statement, Jul 28, 4:19 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
419 PM MST WED JUL 28 2010
AZZ024-028-290000-
GILA AZ-PINAL AZ-
419 PM MST WED JUL 28 2010
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 500 PM MST
AT 413 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS 9 MILES EAST OF SUPERIOR...MOVING
NORTHWEST AT 5 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SUPERIOR...
SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.
HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS. PONDING OF WATER
AND FLOODING OF LOW LYING AREAS MAY OCCUR. MOTORISTS ALONG HIGHWAYS
60 AND 177 SHOULD EXERCISE CAUTION.
LAT...LON 3318 11090 3324 11095 3315 11108 3319 11132
3346 11111 3327 11081
TIME...MOT...LOC 2318Z 132DEG 5KT 3326 11096
WOODALLSpecial weather statement, Jul 28, 5:11 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
511 PM MST WED JUL 28 2010
AZZ024-290100-
GILA AZ-MARICOPA AZ-
511 PM MST WED JUL 28 2010
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 600 PM MST
AT 508 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES EAST OF TORTILLA FLAT...MOVING NORTHWEST
AT 10 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TORTILLA FLAT...
SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.
HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS. PONDING OF WATER
AND FLOODING OF LOW LYING AREAS MAY OCCUR. MOTORISTS ALONG HIGHWAY
88 EXERCISE CAUTION. IF WATER COVERS THE ROAD AHEAD OF YOU...
REMEMBER...TURN AROUND DONT DROWN.
LAT...LON 3366 11156 3382 11131 3348 11109 3348 11139
TIME...MOT...LOC 0010Z 142DEG 8KT 3353 11124
WOODALL
Local storm report, Jul 28, 5:19 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
519 PM MST WED JUL 28 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HEAVY RAIN 2 WNW SKY HARBOR AIRPOR 33.45N 112.03W
07/28/2010 U0.00 INCH MARICOPA AZ TRAINED SPOTTER
INTERSECTION OF 24TH ST AND VAN BUREN REPORTED LOCAL
FLOODING. POWER OUT.
&&
WATERSFlash Flood, Gila
- When
- July 28, 5:20 PM MST
- Where
- Gila County, 9 mi ESE of Roosevelt to 1.15 mi ESE of Roosevelt Grpvn Arpt
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 33.620, -110.985
Washes and low-lying areas became flooded after 0.70 inches fell in about an hour.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Illinois, July 28, 20101 death · 1 event
- Rip Current in Texas, July 28, 20101 death · 1 event
- Hail and Damaging Winds in Florida, July 28, 2010$933,000 · 1 in hail · 6 events
- Flash Flooding and Damaging Winds in Illinois, July 28 to 29, 2010$704,000 · 52 kt wind · 6 events
- Flash Flooding and Heavy Rain in Washington, July 28, 2010$525,000 · 3 events
- Flooding in Iowa, July 28 to 31, 2010$500,000 · 2 events
- Wildfire in Idaho, July 28, 2010$500,000 · 1 event
- Damaging Winds in New York, July 28, 2010$195,000 · 65 kt wind · 14 events
- Damaging Winds in Pennsylvania, July 28, 2010$242,000 · 53 kt wind · 7 events
- Hail and Damaging Winds in Ohio, July 28, 2010$51,000 · 1 in hail · 16 events
- Damaging Winds in Michigan, July 28, 2010$50,000 · 63 kt wind · 15 events
- Flash Flooding in New Mexico, July 28, 2010$52,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252417.